Life-threatening alterations in heart rate after the use of adenosine in atrial flutter

Michael A. Brodsky, Chun Hwang, Dodie Hunter, Peng-Sheng Chen, David Smith, Mehrdad Ariani, Warren D. Johnston, Byron J. Allen, James G. Chun, Claudia R. Gold

Research output: Contribution to journalArticle

33 Citations (Scopus)

Abstract

Adenosine has become the preferred treatment for common types of supraventricular tachycardia because it is extremely effective and rarely associated with serious side effects. It has also been advocated as an intervention for diagnostic use to assess uncommon types of tachycardia. Evidence is shown in this report that adenosine was associated with dangerous worsening of arrhythmia in patients with atrial flutter. In two patients, adenosine precipitated acceleration of ventricular response, in one case necessitating emergent cardioversion. Both patients had atrial flutter with 2 to 1 atrioventricular block that evolved into 1 to 1 atrioventricular conduction. In three other patients, adenosine was associated with prolonged bradyasystole and hypotension. In each of the five patients, adenosine was given in a standard fashion (6 or 12 mg). In summary, adenosine should be recognized as a potentially dangerous intervention in patients with atrial flutter. If it is used for diagnostic purposes, resuscitative equipment should be readily available.

Original languageEnglish (US)
Pages (from-to)564-571
Number of pages8
JournalAmerican Heart Journal
Volume130
Issue number3 PART 1
DOIs
StatePublished - 1995
Externally publishedYes

Fingerprint

Atrial Flutter
Adenosine
Heart Rate
Electric Countershock
Supraventricular Tachycardia
Atrioventricular Block
Tachycardia
Hypotension
Cardiac Arrhythmias
Equipment and Supplies

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Brodsky, M. A., Hwang, C., Hunter, D., Chen, P-S., Smith, D., Ariani, M., ... Gold, C. R. (1995). Life-threatening alterations in heart rate after the use of adenosine in atrial flutter. American Heart Journal, 130(3 PART 1), 564-571. https://doi.org/10.1016/0002-8703(95)90367-4

Life-threatening alterations in heart rate after the use of adenosine in atrial flutter. / Brodsky, Michael A.; Hwang, Chun; Hunter, Dodie; Chen, Peng-Sheng; Smith, David; Ariani, Mehrdad; Johnston, Warren D.; Allen, Byron J.; Chun, James G.; Gold, Claudia R.

In: American Heart Journal, Vol. 130, No. 3 PART 1, 1995, p. 564-571.

Research output: Contribution to journalArticle

Brodsky, MA, Hwang, C, Hunter, D, Chen, P-S, Smith, D, Ariani, M, Johnston, WD, Allen, BJ, Chun, JG & Gold, CR 1995, 'Life-threatening alterations in heart rate after the use of adenosine in atrial flutter', American Heart Journal, vol. 130, no. 3 PART 1, pp. 564-571. https://doi.org/10.1016/0002-8703(95)90367-4
Brodsky, Michael A. ; Hwang, Chun ; Hunter, Dodie ; Chen, Peng-Sheng ; Smith, David ; Ariani, Mehrdad ; Johnston, Warren D. ; Allen, Byron J. ; Chun, James G. ; Gold, Claudia R. / Life-threatening alterations in heart rate after the use of adenosine in atrial flutter. In: American Heart Journal. 1995 ; Vol. 130, No. 3 PART 1. pp. 564-571.
@article{f194a385cadf4e7db5e01badddcaca07,
title = "Life-threatening alterations in heart rate after the use of adenosine in atrial flutter",
abstract = "Adenosine has become the preferred treatment for common types of supraventricular tachycardia because it is extremely effective and rarely associated with serious side effects. It has also been advocated as an intervention for diagnostic use to assess uncommon types of tachycardia. Evidence is shown in this report that adenosine was associated with dangerous worsening of arrhythmia in patients with atrial flutter. In two patients, adenosine precipitated acceleration of ventricular response, in one case necessitating emergent cardioversion. Both patients had atrial flutter with 2 to 1 atrioventricular block that evolved into 1 to 1 atrioventricular conduction. In three other patients, adenosine was associated with prolonged bradyasystole and hypotension. In each of the five patients, adenosine was given in a standard fashion (6 or 12 mg). In summary, adenosine should be recognized as a potentially dangerous intervention in patients with atrial flutter. If it is used for diagnostic purposes, resuscitative equipment should be readily available.",
author = "Brodsky, {Michael A.} and Chun Hwang and Dodie Hunter and Peng-Sheng Chen and David Smith and Mehrdad Ariani and Johnston, {Warren D.} and Allen, {Byron J.} and Chun, {James G.} and Gold, {Claudia R.}",
year = "1995",
doi = "10.1016/0002-8703(95)90367-4",
language = "English (US)",
volume = "130",
pages = "564--571",
journal = "American Heart Journal",
issn = "0002-8703",
publisher = "Mosby Inc.",
number = "3 PART 1",

}

TY - JOUR

T1 - Life-threatening alterations in heart rate after the use of adenosine in atrial flutter

AU - Brodsky, Michael A.

AU - Hwang, Chun

AU - Hunter, Dodie

AU - Chen, Peng-Sheng

AU - Smith, David

AU - Ariani, Mehrdad

AU - Johnston, Warren D.

AU - Allen, Byron J.

AU - Chun, James G.

AU - Gold, Claudia R.

PY - 1995

Y1 - 1995

N2 - Adenosine has become the preferred treatment for common types of supraventricular tachycardia because it is extremely effective and rarely associated with serious side effects. It has also been advocated as an intervention for diagnostic use to assess uncommon types of tachycardia. Evidence is shown in this report that adenosine was associated with dangerous worsening of arrhythmia in patients with atrial flutter. In two patients, adenosine precipitated acceleration of ventricular response, in one case necessitating emergent cardioversion. Both patients had atrial flutter with 2 to 1 atrioventricular block that evolved into 1 to 1 atrioventricular conduction. In three other patients, adenosine was associated with prolonged bradyasystole and hypotension. In each of the five patients, adenosine was given in a standard fashion (6 or 12 mg). In summary, adenosine should be recognized as a potentially dangerous intervention in patients with atrial flutter. If it is used for diagnostic purposes, resuscitative equipment should be readily available.

AB - Adenosine has become the preferred treatment for common types of supraventricular tachycardia because it is extremely effective and rarely associated with serious side effects. It has also been advocated as an intervention for diagnostic use to assess uncommon types of tachycardia. Evidence is shown in this report that adenosine was associated with dangerous worsening of arrhythmia in patients with atrial flutter. In two patients, adenosine precipitated acceleration of ventricular response, in one case necessitating emergent cardioversion. Both patients had atrial flutter with 2 to 1 atrioventricular block that evolved into 1 to 1 atrioventricular conduction. In three other patients, adenosine was associated with prolonged bradyasystole and hypotension. In each of the five patients, adenosine was given in a standard fashion (6 or 12 mg). In summary, adenosine should be recognized as a potentially dangerous intervention in patients with atrial flutter. If it is used for diagnostic purposes, resuscitative equipment should be readily available.

UR - http://www.scopus.com/inward/record.url?scp=0029118316&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029118316&partnerID=8YFLogxK

U2 - 10.1016/0002-8703(95)90367-4

DO - 10.1016/0002-8703(95)90367-4

M3 - Article

VL - 130

SP - 564

EP - 571

JO - American Heart Journal

JF - American Heart Journal

SN - 0002-8703

IS - 3 PART 1

ER -